In recent years, proton pump inhibitors (PPIs) have been criticized for their various adverse interactions and side effects, creating a dilemma among practitioners regarding their use. Our goal is to review the proper use and possible side effects that might be caused by or associated with PPI use. Conclusions were drawn based on the evidence supporting or refuting short-term and long-term adverse events associated with PPI use. We also looked for the evidence regarding effects of PPIs on gut microbiota and their overall safety profile. Although there are significant discrepancies in the current literature regarding various adverse effects associated with PPI use, current data suggest that PPI use is not associated with an increased risk of bone fractures, community-acquired pneumonia, cardiovascular events, hypocalcemia, and gastric malignancies. A mild increased risk of vitamin B12 deficiency and chronic kidney disease, and a moderate increase in the risk of rebound hypersecretion, small intestinal bacterial overgrowth, and enteric infections, including Clostridium difficile, has been noted with PPI therapy. PPI's link with dementia and spontaneous bacterial peritonitis is not clear and requires further investigation. When used appropriately, PPIs are safe medications and are associated with minimal side effects. A clear indication and potential short-term and long-term side effects should be considered before starting PPI therapy.
Keywords: adverse effects; gastrointestinal microbiome; microbiota; proton pump inhibitors.
© 2018 American Society for Parenteral and Enteral Nutrition.